Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 337, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 27, 2018, 6:57 PM MDT for Cheyenne County, Colorado. It was in force for 10 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2018, 6:57 PM MDT (00:57 UTC)
- Expired
- Jul 27, 2018, 7:07 PM MDT
- In force
- 10 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Cheyenne County, CO
The radar
The Goodland radar (KGLD), 115 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 27, 1:04 PM MDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 1.0 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 683 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 1183 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
448 WUUS53 KGLD 280057 SVRGLD COC017-280145- /O.NEW.KGLD.SV.W.0337.180728T0057Z-180728T0145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Goodland KS 657 PM MDT FRI JUL 27 2018 The National Weather Service in Goodland has issued a * Severe Thunderstorm Warning for... South central Cheyenne County in east central Colorado... * Until 745 PM MDT. * At 657 PM MDT, a severe thunderstorm was located 7 miles southeast of Kit Carson, or 23 miles southwest of Cheyenne Wells, moving southeast at 25 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * This severe thunderstorm will remain over mainly rural areas of south central Cheyenne County in east central Colorado. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && A Tornado Watch remains in effect until 900 PM MDT for east central Colorado. LAT...LON 3882 10263 3861 10251 3862 10290 3869 10295 TIME...MOT...LOC 0057Z 334DEG 23KT 3866 10273 HAIL...0.88IN WIND...60MPH $$ JN
1 follow-up statement
686
WWUS53 KGLD 280107
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
707 PM MDT FRI JUL 27 2018
COC017-280117-
/O.CAN.KGLD.SV.W.0337.000000T0000Z-180728T0145Z/
Cheyenne CO-
707 PM MDT FRI JUL 27 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CHEYENNE COUNTY
IN EAST CENTRAL COLORADO IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
A Tornado Watch remains in effect until 900 PM MDT for east central
Colorado.
LAT...LON 3882 10263 3861 10251 3862 10290 3869 10295
TIME...MOT...LOC 0105Z 334DEG 23KT 3860 10269
$$
JNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 5:42 PM MDT, 1 hour 15 minutes earlier.
Area forecast discussion, Jul 27, 5:42 PM MDT, 1 hour 15 minutes before
Area Forecast Discussion National Weather Service Goodland KS 542 PM MDT Fri Jul 27 2018 .SHORT TERM...(This evening through Saturday) Issued at 233 PM MDT Fri Jul 27 2018 As of 3:00 pm CDT, 2:00 pm MDT, skies across the Tri-State Region are mostly clear to partly cloud. Temperatures range from lower 70s in southwest Nebraska to the low to 80s across east central Colorado and west central Kansas. Winds are from the southeast at 10 to 15 mph with gusts as high as 25 mph. At the surface, low pressure has developed along the Rockies. A convective outflow boundary has set up over eastern Colorado, enhancing the wind shear for points east of the boundary. Current radar trends show two discrete storms moving southeast across northeast Colorado and southwest Nebraska. The main forecast concern covers today's moderate risk of severe thunderstorms. This event looks like it could be a bigger one for all of us across the High Plains. Anticipate storms currently moving into the area to further strengthen as they reach the better airmass. Current mesoanalysis indicates SBCape of 2000-3000 j/kg and effective bulk shear of 45-60 kts. In addition, a tornado concern is also evolving east of the boundary in east Colorado with 0-3 km SRH of 300 m2/s2, 0-1 km SRH of 150 m2/s2, and LCLs less than 1000m. Current storms look more outflow dominant but can't rule out an evolution into a more tornadic structure. While initial storms should be more supercellular...and potentially tornadic in nature, storms should evolve into a significant complex of storms. Where this occurs is the big question mark because this will impact the main threats. With discrete supercells...we could expect very large hail to baseball size, damaging winds of 60-80 mph, a tornado or two, and torrential downpours. Once storms evolve into more of a complex, anticipate the primary threat to become significant damaging winds and heavy rain with lower potential for tornadoes and significant hail (although large hail will still be a threat). Flash flooding may become a larger concern, especially if storms are able to train over the same areas. The severe weather event is beginning now and should be over by mid- evening as storms move quickly to the SE/SSE. Once storms exit, anticipate much calmer weather. There is the potential for some additional storms to come east from the Colorado Front Range but given the amount of activity over our area expected, one would think the storms would weaken as they enter an atmosphere previously worked over. Later tonight, expect cloud cover to increase as stratus develops. There could also be some fog development as moisture content in the lower atmosphere will be high and winds should be light. Extent of upper cloud cover may lower the chance of fog though. For tomorrow, anticipating mostly calm weather although eyes will be focused on the Colorado Front Range into Wyoming. Another shortwave trough will cause storms to develop along the mountains. Storms will then head southeast towards the High Plains. Thunderstorm activity is presently not expected to pick up until the early evening hours when storms arrive from northeast Colorado. Large hail and damaging winds would be the primary threats. Am unsure about the heavy rainfall threat as today's complex of storms should force the more .LONG TERM...(Saturday night through Friday) Issued at 130 PM MDT Fri Jul 27 2018 Unsettled weather continues through the remainder of the weekend, with northwest flow aloft positioned between an upper ridge in the desert southwest and a slow moving low across eastern Canada. A few disturbances are forecast to travel through the flow and aid in the initiation of storms both Saturday and Sunday. For Saturday night, storms that have developed in the higher terrain of Wyoming and Colorado earlier in the day are anticipated to transition southeast and into the region through the evening. Ample instability and shear, along with good moisture, should allow a few severe storms to develop with large hail and damaging winds as the main threats. Locally heavy rainfall will be an additional threat. It is important to note that the convection today (Friday) could have an impact on this forecast and will need to be monitored. Precipitation chances persist on Sunday as disturbances rotate around the northern edge of the Four Corners ridge. A stronger shortwave travels from the northern Rockies and across the High Plains Sunday night. This is forecast to generate showers and thunderstorms for the region, with a few severe storms possible once again during the evening. Shower and storm chances linger into Monday morning and afternoon as the shortwave closes off as an upper low and exits the region. Surface high pressure moves into the area following the upper low's departure and the upper ridge over the western CONUS progresses east. As a result, dry conditions are anticipated from Monday evening through at least Thursday. High temperatures appear to be in the mid 70s to low 80s on Sunday and Monday, followed by a gradual increase into the upper 80s to low 90s by Thursday. Low temperatures range from the 50s through 60s. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 529 PM MDT Fri Jul 27 2018 For Kgld, first round of thunderstorms has just moved passed the site, and is causing wind gusts to 30 knots. At this time, the next round looks to come in during the 01z to 02z time frame. These storms will last until 03z to 04z. From 05z to 17z mvfr conditions and light and variable winds are expected. After that vfr conditions and east winds of near 7 knots. For Kmck, more uncertainty in regards to here whether if or when thunderstorms may affect the site. Until 03z east southeast winds of 14 knots with gusts to 22 knots. From 03z to 07z current thinking is that thunderstorms will be in the area and have vcts in there. From 07z to 12z there will be east winds of 5 to 10 knots with mvfr conditions. From 12z to 16z there will ifr/lifr conditions until 16z when mvfr conditions return. At 20z vfr condition will come back and remain through the end of the period. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...RRH LONG TERM...JBH AVIATION...BULLER
Hazardous weather outlook, Jul 27, 1:42 PM MDT, 5 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 142 PM MDT Fri Jul 27 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281945- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 142 PM MDT Fri Jul 27 2018 /242 PM CDT Fri Jul 27 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Tornado watch 315 has been issued for the entire Tri-State region for this afternoon into the evening hours. There is a moderate risk for severe thunderstorms from late this afternoon through this evening. All modes of severe weather are possible with a heightened threat of hail up to the size of baseballs and outflow winds gusting up to 80 mph. A tornado or two can not be ruled out, particularly along the Colorado border. In addition, heavy rainfall is also expected and could produce flash flooding, especially for locations that have received heavy rainfall in previous days. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... There is a marginal threat of severe thunderstorms Saturday and Sunday. Large hail and damaging winds will be the primary threats with these storms along with locally heavy rainfall is also possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, Jul 27, 6:02 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
602 PM MDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 5 NE GOODLAND 39.40N 101.64W
07/27/2018 E1.50 INCH SHERMAN KS PUBLIC
REPORT OF PING PONG BALL SIZED HAIL VIA
FACEBOOK. TIME ESTIMATED BY RADAR.
&&
JRPLocal storm report, Jul 27, 6:03 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
603 PM MDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG 5 NE GOODLAND 39.40N 101.64W
07/27/2018 SHERMAN KS PUBLIC
REPORT VIA FACEBOOK OF BROKEN WINDOWS DUE TO
HAIL AND STRONG WIND GUSTS. TIME ESTIMATED
BY RADAR.
&&
JRPLocal storm report, Jul 27, 6:37 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
637 PM MDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM HEAVY RAIN 12 S WHEELER 39.58N 101.71W
07/27/2018 M1.10 INCH CHEYENNE KS TRAINED SPOTTER
SPOTTER CALLED IN AND REPORTED 1.10 INCHES
OF RAINFALL TODAY. IT WAS STILL CONTINUING
TO RAIN, AND THERE WAS 2 INCHES OF STANDING
STANDING WATER ON THE ROAD. HAIL WAS SEEN
JUST NORTH OF THE LOCATION ON THE SIDE OF
THE ROAD. INDIVIDUAL HAIL SIZE WAS
UNAVAILABLE, BUT ROAD WAS COVERED IN HAIL
WITH A DEPTH OF 1-2 INCHES.
&&
EVLocal storm report, Jul 27, 6:45 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
645 PM MDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 5 ENE WALLACE 38.95N 101.50W
07/27/2018 E1.00 INCH WALLACE KS STORM CHASER
HAIL COVERING THE ROAD.
&&
RRHLocal storm report, Jul 27, 6:50 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
650 PM MDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 PM TSTM WND GST 1 E KIT CARSON 38.76N 102.78W
07/27/2018 M67 MPH CHEYENNE CO MESONET
&&
RRHLocal storm report, Jul 27, 6:52 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
652 PM MDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 3 ENE WALLACE 38.93N 101.55W
07/27/2018 E1.50 INCH WALLACE KS STORM CHASER
REPORT OF 1 TO 1.5 INCH HAIL COVERING US HWY
40 AND ADJACENT FIELDS VIA STORM CHASER. TIM
ESTIMATED BASED ON RADAR.
&&
JRPThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 6:03 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson, Yuma | 57 min |
| Jul 27, 7:08 PM MDT | Special Weather Statement | GLD | Cheyenne | 37 min |
| Jul 28, 5:28 PM MDT | Special Weather Statement | GLD | Kit Carson | 32 min |
| Jul 28, 5:36 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 54 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.